Michigan, 2010Winter Storm in Michigan, December 11 to 12, 2010
December 11 to 12, 2010 · NWS GRR · 4 events in 4 counties and zones
Heavy snow fell near and north of Route 10 from the late evening hours of the 11th into the mid morning hours of the 12th. Light snow developed near and north of Interstate 96 during the early evening hours of the 11th as low pressure moved from Iowa that morning to near Chicago in the evening.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.3 million
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy snow fell near and north of Route 10 from the late evening hours of the 11th into the mid morning hours of the 12th. Light snow developed near and north of Interstate 96 during the early evening hours of the 11th as low pressure moved from Iowa that morning to near Chicago in the evening. The snow became heavy at times between midnight and 3 a.m. on the 12th as the low moved to just southwest of Kalamazoo. The snow tapered off and ended during the mid afternoon hours of the 12th. The primary heavy snow area was from near Dighton southeast to just north of Mount Pleasant, where 10 to 15 inches of snow fell. There was a second area of heavier snowfall, with around ten inches reported across northwest Oceana county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 11, 5:00 PM EST, 2 hours earlier.
Area forecast discussion, Dec 11, 5:00 PM EST, 2 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
500 PM EST SAT DEC 11 2010
LATEST UPDATE...ALL SECTIONS BUT AVIATION...
.SYNOPSIS...(500 PM EST SAT DEC 11 2010)
A WINTER STORM IS HEADED FOR WEST MICHIGAN. MIXED RAIN AND SNOW
TONIGHT WILL TURN TO ALL SNOW BY LATE TONIGHT AS COLDER AIR WRAPS
INTO THE SYSTEM. THE SNOW MAY BECOME HEAVY AT TIMES LATE TONIGHT.
WINDY CONDITIONS WILL DEVELOP SUNDAY AND CONTINUE INTO MONDAY AS
ARCTIC AIR POURS SOUTH. SNOW WILL CONTINUE AND NEAR BLIZZARD
CONDITIONS ARE POSSIBLE ALONG THE LAKE SHORE SUNDAY INTO EARLY
MONDAY. GIVEN THE STRONG WINDS DRIFTING SNOW WILL BECOME
PROBLEMATIC. WIND CHILLS WILL FALL BELOW ZERO SUNDAY NIGHT AND EARLY
MONDAY. A SLOW WARM UP WILL DEVELOP TUESDAY AND CONTINUE INTO MID
WEEK.
&&
.SHORT TERM...(500 PM EST SAT DEC 11 2010)
(TONIGHT THROUGH MONDAY)
MAIN CONCERN TONIGHT IS THE CHANGEOVER TIME FROM RAIN OR MIXED RAIN
AND SNOW TO ALL SNOW. MOST GUIDANCE AND CRITICAL THICKNESS TOOLS
HAVE THAT OCCURRING TOWARD 06Z TONIGHT... ALTHOUGH IT MAY TAKE UNTIL
AFTER 09Z FOR COMPLETE CHANGEOVER AROUND LAN AND JXN.
MAIN CLOSED UPPER LOW IS PROGGED TO DIVE SE TOWARD FAR SRN IL
TONIGHT THEN CURVE NE AGAIN ON SUNDAY. AS SUCH BELIEVE THE MUCH OF
OUR TOTAL STORM ACCUMULATION WILL OCCUR ON SUNDAY AND SUNDAY EVENING
UNDERNEATH THE DEFORMATION ZONE. THE EXCEPTION TO THAT WILL BE NORTH
OF I96 WHERE PCPN IS EXPECTED TO BE ALMOST ENTIRELY SNOW TONIGHT.
HAVE BUMPED WATCHES TO WARNINGS FOR TONIGHT THROUGH SUNDAY NIGHT...
WITH THE NRN AREAS STARTING AT 7 PM AND SRN SECTIONS AT 1 AM. ONE
IDEA IN THE SOUTH WAS TO JUST HAVE AN ADVISORY FOR MIXED PCPN
TONIGHT AND 1 TO 3 INCH SLUSHY SNOWS... FOLLOWED BY A WATCH OR
WARNING FOR THE DEFORMATION ZONE ON SUNDAY AND SUNDAY NIGHT. HOWEVER
FOR SIMPLICITY AND DUE TO COORDINATION WITH ADJACENT OFFICES IT WAS
DECIDED IT WAS JUST BEST TO JUMP INTO WARNINGS NOW.
THE MORE SOUTHERN TRACK OF THE SURFACE LOW LEADS TO THE LOW LEVEL
WINDS BEING MORE NORTHERLY THAT EARLIER THOUGHT. THAT MEANS THAT THE
BULK OF THE HEAVY LAKE EFFECT WILL PROBABLY REMAIN JUST OFFSHORE...
WITH THE EXCEPTION WRN MASON AND OCEANA COUNTIES.
DESPITE THE END OF THE DEFORMATION ZONE SNOW SUNDAY EVENING...
CONSIDERABLE BLOWING AND DRIFTING SNOW AS WELL AS SUB ZERO WIND
CHILLS ARE EXPECTED TO PERSIST SUNDAY NIGHT INTO EARLY MONDAY.
&&
.LONG TERM...(500 PM EST SAT DEC 11 2010)
(MONDAY NIGHT THROUGH SATURDAY)
NW FLOW CAA CONTINUES MONDAY NIGHT AND TUESDAY WITH H8 TEMPS
FAVORABLE FOR LAKE EFFECT SNOW. THE BEST CHC FOR SNOW SHOWERS WILL
BE ALONG AND WEST OF HIGHWAY 131. HOWEVER LAKE EFFECT SNOW SHOWERS
WILL GRADUALLY TAPER OFF THROUGH THE DAY DUE TO DRY AIR AT THE MID
LEVELS AND AS THE SFC RIDGE BUILDS OVERHEAD.
TEMPS WILL CONTINUE TO AVG 5 TO 15 DEGREES BELOW NORMAL THROUGH THE
LONG RANGE FCST PERIOD WITH A FEW FLURRIES MID TO LATE WEEK. LOWERED
THE MAX TEMP FCST BY 3-6 DEGREES WEDNESDAY THROUGH SATURDAY. ALSO
LOWERED THE MIN TEMP FCST TUESDAY NIGHT WHEN I BELIEVE IT WILL BE
PARTICULARLY COLD WITH THE RIDGE OVERHEAD AND EXCELLENT RADIATIONAL
COOLING CONDITIONS IN CONJUNCTION WITH SNOW COVER ACROSS OUR CWFA.
SYNOPTIC LIGHT SNOW IN ASSOCIATION WITH A LOW PRESSURE SYSTEM
TRACKING THROUGH THE TN VALLEY REGION THURSDAY WILL MOST LIKELY PASS
BY MAINLY TO OUR SOUTH.
&&
.AVIATION...(1200 PM EST SAT DEC 11 2010)
PRIMARILY MVFR CONDITIONS ANTICIPATED AT ALL TAF SITES THIS AFTN
WITH VISBYS MAINLY IN THE 3 TO 5 MILE RANGE. RAIN SHOWERS WILL
OVERSPREAD THE AREA FROM SW TO NE LATE THIS AFTN AND EVE.
A GRADUAL TRANSITION FROM RAIN SHOWERS TO LIGHT SNOW WILL OCCUR LATE
THIS EVE/OVERNIGHT AND CONDITIONS WILL CONSEQUENTLY TRANSITION FROM
MVFR TO IFR IN SNOW. IFR/LIFR CONDITIONS ARE ANTICIPATED SUNDAY IN
STEADY LIGHT TO MODERATE SNOW.
ALSO ANTICIPATE SOME BLOWING SNOW PARTICULARLY AT OUR NORTHERN
TERMINALS STARTING LATE SUNDAY MORNING THRU 18Z SUNDAY AS LOW LEVEL
WINDS BACK TO THE NORTH AND STRENGTHEN TO THE NW OF THE SFC LOW
TRACK AS THE LOW MOVES EAST TO LAKE ERIE NEAR CLE BY 18Z SUN.
&&
.MARINE...(500 PM EST SAT DEC 11 2010)
STORM WATCH HAS BEEN BUMPED TO WARNING... ALTHOUGH THIS IS STILL
SOMEWHAT BORDERLINE AND DEPENDENT ON EVENTUAL SFC LOW STRENGTH AND
TRACK. GALES ARE A CERTAINTY... STORM FORCE WILL BE CLOSE. ONCE THE
ARCTIC AIR ARRIVES SUNDAY... FREEZING SPRAY IS LIKELY.
&&
.HYDROLOGY...(500 PM EST SAT DEC 11 2010)
PERSISTENT BELOW FREEZING TEMPS MAY CAUSE AN INCREASE IN THE ICE ON
AREA STREAMS AND RIVERS THROUGH NEXT WEEK.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...(500 PM EST FRI DEC 10 2010)
MI...WINTER STORM WARNING FROM 7 PM THIS EVENING TO 7 AM EST
MONDAY... FOR MASON OCEANA LAKE OSCEOLA CLARE NEWAYGO MECOSTA.
MI...WINTER STORM WARNING FROM 1 AM SUNDAY TO 7 AM EST MONDAY...
MUSKEGON OTTAWA ALLEGAN VAN BUREN ISABELLA MONTCALM GRATIOT KENT
IONIA CLINTON BARRY EATON INGHAM KALAMAZOO CALHOUN JACKSON.
LM...STORM WARNING SUNDAY MORNING THROUGH MONDAY AFTERNOON ST. JOE
TO MANISTEE.
&&
SYNOPSIS: MEADE/93
SHORT TERM: MEADE
LONG TERM: LAURENS
AVIATION: LAURENS
MARINE: MEADE
HYDROLOGY: MEADE
Hazardous weather outlook, Dec 11, 5:47 AM EST, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
547 AM EST SAT DEC 11 2010
MIZ037>040-043>046-050>052-056>059-064>067-071>074-121100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
547 AM EST SAT DEC 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
PATCHY DENSE FOG COMBINED WITH TEMPERATURES BELOW FREEZING COULD
LEAD TO SOME HAZARDOUS TRAVEL CONDITIONS EARLY THIS MORNING
ANY RAIN THIS AFTERNOON AND EVENING WILL TRANSITION TO ALL SNOW OVERNIGHT.
THE SNOW MAY THEN BE HEAVY AT TIMES...ESPECIALLY TONIGHT.
HAZARDOUS TRAVEL CONDITIONS ARE EXPECTED. A BRIEF PERIOD OF SLEET
OR FREEZING RAIN IS POSSIBLE PRIOR TO THE PRECIPITATION BECOMING
ALL SNOW TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW MAY BE HEAVY AT TIMES SUNDAY THROUGHOUT THE REGION. THE
SNOW WILL MIGRATE TOWARD THE LAKESHORE SUNDAY NIGHT WHERE IT COULD PERSIST
INTO MONDAY. IN EXCESS OF 8 INCHES OF SNOW ARE POSSIBLE IN THE
TONIGHT THROUGH MONDAY PERIOD FOR ALL OF SOUTHWEST LOWER MICHIGAN. WINDS
WILL BE ON THE INCREASE SUNDAY AFTERNOON AND GUSTS OVER 35 MPH
FROM THE NORTH ARE EXPECTED. AS A RESULT OF THE FALLING
SNOW...COMBINED WITH THE WIND...HAZARDOUS TRAVEL CONDITIONS ARE
EXPECTED. NEAR WHITEOUT CONDITIONS MAY BE POSSIBLE NEAR THE
LAKESHORE SUNDAY NIGHT INTO MONDAY. SUB ZERO WIND CHILLS ARE
LIKELY FOR SUNDAY NIGHT INTO TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ844>849-121100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
547 AM EST SAT DEC 11 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
EAST GALE FORCE WINDS COULD DEVELOP TONIGHT...RESULTING IN
HAZARDOUS BOATING CONDITIONS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
STORM FORCE WINDS ARE FORECASTED FOR SUNDAY INTO MONDAY. THIS WILL
RESULT IN HAZARDOUS BOATING CONDITIONS FOR SMALL CRAFT. FREEZING
SPRAY COULD BECOME AN ISSUE BEGINNING SUNDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MJS
Winter Storm, Lake
- When
- December 11, 7:00 PM EST to December 12, 4:00 PM EST
- Where
- Lake forecast zone
- Property damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 43.990, -85.802 (the zone’s center; the record gives no point)
Ten to twelve inches of snow fell across northeast Lake county, with six to ten inches of snow falling across the remainder of the county. The weight from the heavy snow also brought down several trees.
Winter Storm, Osceola
- When
- December 11, 7:00 PM EST to December 12, 4:00 PM EST
- Where
- Osceola forecast zone
- Property damage
- $500,000
- Reported by
- Trained Spotter
- Coordinates
- 43.990, -85.325 (the zone’s center; the record gives no point)
Fourteen inches of snow fell in Dighton and ten to fifteen inches of heavy wet snow was reported across most of northern Osceola county. Six to ten inches of snow fell across the southern half of Osceola county. Power outages were reported due to the strong wind and heavy wet snow.
Winter Storm, Clare
- When
- December 11, 7:00 PM EST to December 12, 4:00 PM EST
- Where
- Clare forecast zone
- Property damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 43.988, -84.848 (the zone’s center; the record gives no point)
Nine to ten inches of heavy wet snow was reported across most of Clare county. Power outages were reported due to the strong wind and heavy wet snow.
Winter Storm, Isabella
- When
- December 11, 7:00 PM EST to December 12, 4:00 PM EST
- Where
- Isabella forecast zone
- Property damage
- $250,000
- Reported by
- Trained Spotter
- Coordinates
- 43.641, -84.847 (the zone’s center; the record gives no point)
Around six inches of heavy wet snow was reported across much of Isabella county with pockets of around eight inches of snow across the northern part of the county. Numerous accidents were also reported across the county.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Illinois, December 11 to 12, 20101 death · 8 injured · 18 events
- Blizzard in Wisconsin, December 11 to 12, 20101 death · 7 injured · 17 events
- Blizzard and Winter Storm in Wisconsin, December 11 to 13, 20101 death · $50,000 · 61 kt wind · 32 events
- Blizzard in Iowa, December 11 to 12, 2010$3.3 million · 43 events
- Strong Wind in Arkansas, December 11 to 12, 2010$1.4 million · 45 events
- Hail and Damaging Winds in Mississippi, December 11, 20101 injured · $65,000 · 1.25 in hail · 14 events
- Blizzard and High Wind in Nebraska, December 11 to 12, 20104 injured · $5,000 · 50 kt wind · 27 events
- Winter Storm and Coastal Flood in Indiana, December 11 to 13, 2010$95,000 · 7 events
- Blizzard in Minnesota, December 11, 20102 injured · 8 events
- Blizzard and Winter Storm in Iowa, December 11 to 12, 201021 events
- Winter Storm in Michigan, December 11 to 13, 201018 events
- Blizzard and Winter Storm in Minnesota, December 11 to 12, 201014 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 270841, 270842, 270843, 270844.